Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 114, NWS Shreveport, LA

April 20, 20128 counties in Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 20, 2012, 5:40 AM CDT for 8 counties in Texas. It was in force for 50 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2012, 5:40 AM CDT (10:40 UTC)
Expired
Apr 20, 2012, 6:30 AM CDT
In force
50 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Camp County, TX, Cass County, TX, Gregg County, TX, Harrison County, TX, Marion County, TX, Morris County, TX, Titus County, TX, Upshur County, TX

The radar

The Shreveport radar (KSHV), 100 km from the middle of the area, began a volume at 10:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 5:45 AM CDTHAIL 110 Nw Gilmer, TX
Apr 20, 5:49 AM CDTHAIL 0.58 Nw Gilmer, TX
Apr 20, 5:50 AM CDTHAIL 1.7512 E Gilmer, TX
Apr 20, 5:53 AM CDTHAIL 0.88Gilmer, TX
Apr 20, 6:25 AM CDTHAIL 16 N Longview, TXPUBLIC REPORTED ONE INCH HAIL NEAR INTERSECTION OF 259/449
Apr 20, 6:30 AM CDTHAIL 0.755 N Longview, TXLARGE MARBLE SIZE HAIL REPORTED IN NORTH JUDSON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 10.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2012-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2012-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

222 
WUUS54 KSHV 201040
SVRSHV
TXC063-067-183-203-315-343-449-459-201130-
/O.NEW.KSHV.SV.W.0114.120420T1040Z-120420T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
540 AM CDT FRI APR 20 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMP COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...PITTSBURG...LEESBURG...
  SOUTHWESTERN CASS COUNTY IN NORTHEAST TEXAS...
  NORTHERN GREGG COUNTY IN NORTHEAST TEXAS...
  NORTHWESTERN HARRISON COUNTY IN NORTHEAST TEXAS...
  WESTERN MARION COUNTY IN NORTHEAST TEXAS...
  SOUTHERN MORRIS COUNTY IN NORTHEAST TEXAS...
  SOUTHERN TITUS COUNTY IN NORTHEAST TEXAS...
  UPSHUR COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF GILMER...

* UNTIL 630 AM CDT

* AT 535 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTH OF LEESBURG TO 6
  MILES SOUTH OF ROSEWOOD...OR ALONG A LINE EXTENDING FROM 6 MILES
  NORTH OF LEESBURG TO 8 MILES SOUTHWEST OF GILMER...AND MOVING EAST
  AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST
  MOUNTAIN...EAST MOUNTAIN...CASON...DIANA...CEDAR SPRINGS...ORE
  CITY...DAINGERFIELD...LONE STAR...ROCKY BRANCH...JENKINS...HARLETON
  AND HUGHES SPRINGS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3317 9453 3252 9454 3258 9513 3306 9511
TIME...MOT...LOC 1040Z 254DEG 30KT 3308 9505 3268 9501

$$

ELEVEN
1 follow-up statement
324 
WWUS54 KSHV 201102
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
602 AM CDT FRI APR 20 2012

TXC063-067-183-203-315-343-449-459-201130-
/O.CON.KSHV.SV.W.0114.000000T0000Z-120420T1130Z/
GREGG TX-HARRISON TX-MARION TX-MORRIS TX-TITUS TX-UPSHUR TX-CASS TX-
CAMP TX-
602 AM CDT FRI APR 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR CAMP...CASS...UPSHUR...TITUS...MORRIS...MARION...HARRISON AND
GREGG COUNTIES...

AT 600 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CASON TO
GILMER...OR ALONG A LINE EXTENDING FROM 6 MILES EAST OF PITTSBURG TO
GILMER...MOVING EAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CENTER
POINT...HOLLY SPRINGS...JUDSON...DIANA...DAINGERFIELD...CEDAR
SPRINGS...ORE CITY...LONE STAR...ROCKY BRANCH...JENKINS...HUGHES
SPRINGS...HARLETON AND AVINGER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NICKLE SIZE HAIL HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN 
THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

&&

LAT...LON 3306 9500 3317 9453 3252 9454 3257 9504
TIME...MOT...LOC 1101Z 254DEG 30KT 3302 9485 3274 9487

$$

ELEVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:22 AM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Apr 20, 3:22 AM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
322 AM CDT FRI APR 20 2012

.DISCUSSION...
MAIN FEATURE FOR THIS FCST PD IS UPPER TROF NOW LOCATED OVER THE
TX PANHANDLE. CONVECTION IS ONGOING ACROSS N TX INTO ERN OK
ATTM...MOVING EWD JUST AHEAD OF A COLD FRONT. NOT MUCH CHANGE THIS
PD WITH REGARD TO MODEL OUTPUT...SO FCST REFLECTS JUST A FEW
TWEAKS TO TIMING AND SLIGHTLY INCREASED POPS DUE TO INCREASED
CONFIDENCE. CONVECTION IS FCST TO EXPAND EWD THROUGH TODAY...AS
THE TROF DEEPENS. NEWER MODEL RUNS KEEP THE TROF OPEN...WHICH IS A
CHANGE FROM THE LAST SEVERAL RUNS. THE ONLY EXCEPTION IS THE
EURO...WHICH CONTINUES TO CLOSE THE LOW OFF BY SAT MORNING. THIS
DIFFERENCE APPEARS TO HAVE LITTLE BEARING ON THE OVERALL FCST
HOWEVER. PRECIP IS EXPECTED TO MOVE OUT OF THE REGION FOR THE MOST
PART BY LATE SAT MORNING. STRONG NWLY FLOW ALOFT SHOULD QUICKLY
CLEAR OUT CLOUDS IN THE WAKE OF THE SFC FRONT...AND SHOULD LEAVE
MOST OF THE REGION UNDER MOSTLY CLEAR SKIES BY SAT AFTN.

NW FLOW REGIME IS EXPECTED TO HOLD THROUGH THE WEEKEND INTO THE
FIRST HALF OF THE WORK WEEK...AS SFC HIGH PRESSURE BUILDS IN ACROSS
THE SRN U.S. AMPLIFIED UPPER RIDGE OVER THE WRN U.S. IS FCST TO
WEAKEN AND SQUEEZE EWD DURING THE MIDDLE PART OF THE WORK WEEK...
AS A STRONG DISTURBANCE MOVES INTO THE DESERT SW. THIS ACCORDING
TO THE GFS. THE EURO KEEPS THE REGION UNDER NW FLOW WITH THE
UPPER RIDGE REMAINING QUITE STRONG THROUGH THE END OF THE PD.
HOPEFULLY FUTURE MODEL RUNS WILL SHED SOME LIGHT ON THE SITUATION.

COLD FRONT EARLY THIS WEEKEND WILL BRING BELOW NORMAL TEMPS FOR
SAT...AND NEAR NORMAL TEMPS THROUGH EARLY NEXT WEEK. REMAINDER OF
THE PD DEPENDS ON WHAT HAPPENS WITH THE UPPER RIDGE/BAJA LOW. FOR
NOW WILL STAY PRETTY CLOSE TO MEX NUMBERS UNTIL A TREND CAN BE
ESTABLISHED. /12/

&&

.AVIATION...
A COLD FRONT APPROACHING THE AREA FROM THE NORTHWEST IS PRODUCING
WIDELY SCATTERED SHOWER AND THUNDERSTORM ACTIVITY. THIS SHRA/TSRA
ACTIVITY WILL MOVE INTO THE ARKLATEX AIRSPACE BEFORE THE UPCOMING
12Z ISSUANCE. VFR/MVFR FLIGHT CATEGORIES WILL REMAIN COMMON AT MANY
AREA TERMINALS TODAY...BUT TEMPO IFR CONDITIONS WILL BE POSSIBLE
WHERE +TSRA ACTIVITY OCCURS. THE COLD FRONT WILL BE NEAR AN
ELD...SHV...LFK LINE BY THE 18Z ISSUANCE...AND SHOULD BE CLEARING
THE AREA AROUND 00Z. LIGHT SOUTHERLY WINDS WILL SWITCH TO NORTHERLY
AT 8 TO 14 KTS AFTER FROPA. NO VSBY CONCERNS ARE EXPECTED IN THE 12Z
TAF PERIOD...EXCEPT DURING TSRA ACTIVITY AT TERMINALS. /11/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  50  69  50  79 /  70  50  10   0   0
MLU  80  54  67  48  75 /  50  60  20   0   0
DEQ  66  42  69  44  76 /  60  10   0   0   0
TXK  72  47  69  49  77 /  70  30   0   0   0
ELD  76  47  68  46  77 /  70  60  10   0   0
TYR  70  47  71  50  79 /  70  20   0   0   0
GGG  72  48  70  48  79 /  70  30   0   0   0
LFK  78  51  72  48  81 /  70  50  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

12/11
Hazardous weather outlook, Apr 19, 12:21 PM CDT, 17 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1221 PM CDT THU APR 19 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-201730-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1221 PM CDT THU APR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH CENTRAL
ARKANSAS...FOR NORTHWEST AND NORTH CENTRAL LOUISIANA...FOR DEEP
EAST AND NORTHEAST TEXAS AND FOR SOUTHEAST OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BEGIN TO MOVE INTO THE NORTHWESTERN
SECTIONS OF THE REGION DURING LATE TONIGHT...AS A COLD FRONT AND
ITS UPPER LEVEL DISTURBANCE APPROACH THE I-30 CORRIDOR. WHILE A
SEVERE STORM OR TWO CANNOT BE TOTALLY RULED OUT...NO ORGANIZED
SEVERE WEATHER IS ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD ACROSS I-20
DURING MUCH OF THE DAY ON FRIDAY AND THEN DOWN THE I-49 CORRIDOR
OVERNIGHT...EXITING THE EASTERN FRINGES DURING LATE SATURDAY
MORNING. ANY BOWING SECTIONS OF THUNDERSTORMS MAY PRODUCE WIND
DAMAGE AND ANY HEAVY RAINFALL MAY CAUSE BRIEF LOCALIZED
FLOODING. WIDESPREAD HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

24

In the hours before

Special weather statement, Apr 20, 4:49 AM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
449 AM CDT FRI APR 20 2012

TXZ108-201015-
FRANKLIN-
449 AM CDT FRI APR 20 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 AM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     FRANKLIN...

INCLUDING THE FOLLOWING LOCATIONS...
     HAGANSPORT...MOUNT VERNON...PURLEY AND SCROGGINS...

AT 446 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 11 MILES NORTHEAST OF SULPHUR
SPRINGS...MOVING EAST AT 35 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

ELEVEN
Special weather statement, Apr 20, 5:34 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
534 AM CDT FRI APR 20 2012

TXZ110-125-201100-
CAMP-UPSHUR-
534 AM CDT FRI APR 20 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 600 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     UPSHUR AND CAMP...

INCLUDING THE FOLLOWING LOCATIONS...
     BIG SANDY...CEDAR SPRINGS...DIANA...EAST MOUNTAIN...GILMER...
     LEESBURG...NEWSOME...ORE CITY...PITTSBURG...ROSEWOOD AND WEST
     MOUNTAIN...

AT 530 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR NEWSOME...OR 5 MILES SOUTH OF
LEESBURG...MOVING EAST AT 45 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

ELEVEN

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 10:46 AM CDTSevere Thunderstorm WarningSHVAngelina, Cherokee, Nacogdoches59 min
Apr 20, 11:41 AM CDTSevere Thunderstorm WarningSHVNacogdoches, San Augustine, Shelby64 min
Apr 20, 11:51 AM CDTSevere Thunderstorm WarningSHVAngelina, Nacogdoches54 min
Apr 20, 12:46 PM CDTSevere Thunderstorm WarningSHVAngelina, Nacogdoches, Sabine, San Augustine59 min
Apr 20, 1:43 PM CDTSevere Thunderstorm WarningSHVAngelina, Sabine, San Augustine34 min
Apr 20, 2:48 PM CDTSevere Thunderstorm WarningSHVPanola, Rusk25 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.